To the Editor.—In a recent letter, Dr Husserl1 reported the third case in the literature of a patient who had an exaggerated hypoprothrombinemic response to a maintenance dose of warfarin sodium following the addition of erythromycin to the regimen. It is necessary to clarify some statements made in the letter by Husserl and the reply of Dr Bartle.2 Husserl stated that the time lapse prior to detection of the increased prothrombin time (PT) in the case reported by Schwartz et al3 was four weeks. Only four days passed prior to discovering that the PT increased to 120 s, providing additional support to Husserl's comment that a clinically apparent interaction requires only a few days. However, either symptoms of the drug interaction, awareness of the interaction, or a chance PT determination would be needed to identify the drug interaction shortly following the addition of erythromycin to therapy.
Schwartz JI, Bachmann KA. Erythromycin-Warfarin Interaction. Arch Intern Med. 1984;144(10):2094. doi:10.1001/archinte.1984.04400010221042
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.